This column was prepared by the Institute for Safe Medication Practices (ISMP), an ECRI affiliate.
A patient presented to a hospital with agitation and confusion. He had a history of bipolar disorder for which he had been prescribed (off-label) the antipsychotic clozapine (CLOZARIL®). However, he had not taken the clozapine for several weeks more than a few weeks. Upon admission, the patient was restarted on his home dosage of clozapine (the target maintenance dose of clozapine for bipolar disorder is 100-300 mg daily, and for schizophrenia it is 300-450 mg daily administered in divided doses). The patient was later found unconscious and without a palpable pulse. He was successfully resuscitated.
In a second case, a 40-year-old woman with schizoaffective disorder had been taking a total daily dose of clozapine 500 mg for at least 10 years. However, she had not taken the drug for nearly two weeks due to problems her psychiatrist was having registering with the updated Risk Evaluation and Mitigation Strategies (REMS) certification. The patient was admitted to the hospital psychiatric unit and restarted on clozapine. Her physician did not want to restart her at the full dose, since she had not been taking it. He thought a reduced dose of 400 mg was appropriate since the patient had been stable on 500 mg daily for an extended time.
Unfortunately, a little over one hour after receiving her first dose, the patient was found without a pulse, face down in her room. CPR was initiated with return of spontaneous circulation, but she suffered cerebral hypoxia and ongoing shock. Clozapine reinitiation as a cause of the cardiac arrest is a diagnosis of exclusion, and no other etiology of the cardiac arrest was found in this case.
Many providers are aware of the issue of clozapine-associated neutropenia and infection risk because the REMS program is designed to manage these risks. However, many providers are not aware of the potential severe adverse cardiovascular effects, including cardiac arrest, when the drug is abruptly discontinued and then restarted after two days or more. When restarting clozapine in patients who have not been taking it for two days or more, the manufacturer recommends administering 12.5 mg once daily or twice daily. This is necessary to minimize the risk of hypotension, bradycardia, and syncope. If the initial dose is well-tolerated, the dose may be titrated to the previous therapeutic dose more quickly than is recommended for initial treatment.
Ensure that all providers managing clozapine therapy are aware of the potential for these adverse cardiovascular effects. Alert providers of the need to restart clozapine treatment at 12.5 mg once or twice daily when there has been a break in therapy for two days or longer. Investigate options to develop clinical decision support to help ensure practitioners check the date and time of the patient’s last dose and to restart therapy according to manufacturer guidelines. The hospital where this event occurred is considering an electronic requirement for the prescriber to input the patient’s previous dose and when the last dose was administered when entering a new order. When dispensing clozapine and counseling patients, inquire about the date and amount of the last dose taken. Food and Drug Administration should work with manufacturers to incorporate into the boxed warnings a recommendation to slowly restart clozapine after an interruption in therapy for two days or longer.